Alert archive / California / Dense Fog Advisories in 2021

Dense Fog Advisory 13, NWS San Diego, CA

November 30, 2021Orange County, San Diego County, California

NWS San Diego, CA issued this dense fog advisory at Nov 30, 2021, 12:45 AM PST for Orange County, San Diego County, California. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 30, 2021, 12:45 AM PST (08:45 UTC)
Expired
Nov 30, 2021, 9:00 AM PST
In force
8 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 8.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2021-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2021-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3674 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

720 
WWUS76 KSGX 300845
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
1245 AM PST Tue Nov 30 2021

CAZ043-552-554-301645-
/O.NEW.KSGX.FG.Y.0013.211130T0845Z-211130T1700Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
Orange County Inland Areas-
Including the cities of Vista, Carlsbad, Encinitas, Chula Vista, 
National City, San Diego, Huntington Beach, Costa Mesa, 
Santa Ana, Garden Grove, and Irvine
1245 AM PST Tue Nov 30 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM PST THIS MORNING...

* WHAT...Visibility less than one-quarter mile in dense fog.

* WHERE...San Diego County Coastal Areas, Orange County Coastal 
  Areas and Orange County Inland Areas.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...In Orange County, the fog will extend
  inland to around Interstate 5. In San Diego County, the fog may
  extend inland to near the mesas at times.
.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego

17
2 follow-up statements
134 
WWUS76 KSGX 301103
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
303 AM PST Tue Nov 30 2021

CAZ043-552-554-301700-
/O.CON.KSGX.FG.Y.0013.000000T0000Z-211130T1700Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
Orange County Inland Areas-
Including the cities of Vista, Carlsbad, Encinitas, Chula Vista, 
National City, San Diego, Huntington Beach, Costa Mesa, 
Santa Ana, Garden Grove, and Irvine
303 AM PST Tue Nov 30 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS
MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Orange County Coastal Areas, Orange County Inland 
  Areas and San Diego County Coastal Areas.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...In Orange County, the fog will extend
  inland to around Interstate 5. In San Diego County, the fog will
  extend inland to near the mesas at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego

17
394 
WWUS76 KSGX 301653
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
853 AM PST Tue Nov 30 2021

CAZ043-552-554-301800-
/O.EXP.KSGX.FG.Y.0013.000000T0000Z-211130T1700Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
Orange County Inland Areas-
Including the cities of Vista, Carlsbad, Encinitas, Chula Vista, 
National City, San Diego, Huntington Beach, Costa Mesa, 
Santa Ana, Garden Grove, and Irvine
853 AM PST Tue Nov 30 2021

...DENSE FOG ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...

Widespread dense fog has dissipated. Areas of locally dense fog
remain, mainly near higher coastal terrain. Visibility is still 1
to 3 miles near the coast. Visibility will continue to improve 
this morning. Areas of dense fog along the coast are possible 
again tonight into Wednesday morning. 

$$

CO

For more information from the National Weather Service visit
http://weather.gov/sandiego

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this dense fog advisory went out at Nov 29, 7:47 PM PST, 4 hours 58 minutes earlier.

Area forecast discussion, Nov 29, 7:47 PM PST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
747 PM PST Mon Nov 29 2021

.SYNOPSIS...
A dry offshore pattern will continue through the middle of the
week, bringing well above average temperatures and breezy Santa
Ana winds to the coastal slopes and foothills for Tuesday and
Wednesday. Weak areas of low pressure coming in from the south and
west will build the marine layer and usher in some cooler weather
across the region later in the week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Update:

Fog has been impacting the coastal areas this evening. The dense
fog with visibility <1/4 mile though has been more patchy. This
will continue into at least the early morning hours, but by dawn
it is possible that increasing offshore flow could begin to scour
the fog out, though this is uncertain. The offshore pressure
gradient is on the increase tonight so that could provide the
push, but this is of low confidence.

Previous Discussion (Issued at 130 PM PST Mon Nov 29 2021):

.SHORT TERM...(Today through Wednesday)...
A broad upper level ridge of high pressure continue to dominate
the southwestern part of the country, providing us with another
day of warm and sunny weather. This has also squashed the marine
layer, where we are already seeing areas of dense fog near
portions of the coast this afternoon. This will spread in coverage
over the water and locally 10 miles inland later this afternoon
into tonight, and may impact travel conditions.

A weak area of low pressure to our south will slightly strengthen
Tuesday and Wednesday, funneling stronger upper level winds
between it and our high pressure system to the north. With
moderate upper level support but weaker surface pressure
gradients, this system will be on the weaker side, as indicated by
local WRF guidance. Gusty north and east winds will occur
primarily along the coastal slopes and below passes with maximum
wind gusts between 35 and 45 MPH. This will continue our elevated
fire weather threat as well.

&&

.LONG TERM...(Thursday through this weekend)...
As the area of low pressure to our south drifts closer to SoCal,
this will lead to greater onshore flow and cooling across the
region on Thursday. EURO/GFS ensembles point to another small
area of low pressure off to the west coming into the region Friday
into Saturday, which will promote even greater cooling and more
widespread night and morning low clouds west of the mountains.
Beyond Saturday, ensemble models start to paint a picture of a
more disrupted upper air pattern. A Pacific trough may dig south
toward Hawaii, forcing a nosing area of high pressure our way.
This would lead to more warmer weather. We will have to keep an
eye on its exact interaction with the aforementioned low pressure,
which may provide a better chance of a Santa Ana wind pattern
developing once again early next week.

&&

.AVIATION...
300320Z...Coast...Dense fog along the coast from San Clemente
south to Imperial Beach extending 3 miles inland. At 03Z the vis
was 1/2 mile at KSAN and at KCRQ with CIGS 100-300 ft. Moderate
confidence that dense fog will persist along the coast through 14Z.
There is a chance that low level easterly winds push the fog bank
westward toward the coast late tonight, but confidence is low with
this scenario. Clouds and fog clearing from the coast 14Z-18Z.

Valleys, Mountains and Deserts...Clear with unrestricted vis through
Tuesday.

&&

.MARINE...
Dense fog over the coastal waters tonight into Tuesday morning with
visibility less than 1 NM and occasionally near zero.
Patchy dense fog over the coastal waters again Tuesday night into
Wednesday morning.

&&

.FIRE WEATHER...
Weak offshore flow will continue through Wednesday, becoming a bit
stronger as we head into Tuesday into Wednesday. Gusty north and
east winds will mainly be confined along the coastal slopes and
below passes, where winds may gust 35 to 45 MPH. RH values will
lower 10 to 20 percent each afternoon with poor overnight
recoveries near 25 to 35 percent. This will lead to elevated fire
weather conditions.

Thursday through Saturday will see cooler temperatures and a
switch to weaker onshore winds. This will bring greater humidity
values and better overnight recoveries. Though confidence is low
at this time, there is a chance of winds returning offshore by
Sunday into early next week, which would increase the fire weather
threat once again.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&

PUBLIC...Gregoria (Update)/APR (Previous Discussion)
AVIATION/MARINE...Moede

In the hours before

Local storm report, Nov 29, 9:01 PM PST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN DIEGO CA
901 PM PST MON NOV 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     DENSE FOG        IMPERIAL BEACH          32.57N 117.12W
11/29/2021                   SAN DIEGO          CA   AWOS

            VISIBILITY ONE QUARTER MILE AT IMPERIAL
            BEACH.

0820 PM     DENSE FOG        NORTH ISLAND            32.70N 117.22W
11/29/2021                   SAN DIEGO          CA   AWOS

            VISIBILITY OF ONE EIGHTH MILE AT NORTH
            ISLAND NAS.

0848 PM     DENSE FOG        SAN DIEGO               32.73N 117.18W
11/29/2021                   SAN DIEGO          CA   ASOS

            VISIBILITY OF ONE EIGHTH MILE AT THE SAN
            DIEGO AIRPORT.

0852 PM     DENSE FOG        OCEANSIDE               33.22N 117.35W
11/29/2021                   SAN DIEGO          CA   ASOS

            VISIBILITY ONE QUARTER MILE AT OCEANSIDE
            AIRPORT.

&&

MOEDE

Nearby

Dense Fog Advisories in California, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.